Ohio, 2012Hail and Damaging Winds in Ohio, July 26, 2012
July 26, 2012 · NWS PBZ · 17 events in 9 counties and zones
Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 12:20 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 12:20 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EDT THU JUL 26 2012
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL MAKE A RETURN TODAY. A SLOW MOVING
COLD FRONT WILL PROMOTE THE RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
CONCERNS FOR THE OVERNIGHT PERIOD INCLUDE THE POTENTIAL FOR
ELEVATED THUNDERSTORMS FUELED BY WARM...MOIST ADVECTION ON THE
NOSE OF DVLPG LLVL JET. THAT SAME ABOVE-BOUNDARY-LAYER FLOW WL
FEED INTO LARGE MCS MOVING OVER THE GREAT LAKES REGION. ALTHOUGH
THAT SYSTEM IS MOVING EASTWARD...PROPAGATION RESULTING FM THE
AFOREMENTIONED INFLOW WL PULL DEEP MOIST CONVECTION SOUTHWARD.
OUTFLOW AND THE SUPPORTING COLD FRONT ARE PROJECTED OVER THE UPPER
OHIO REGION AS THE DAY PROGRESSES...AS IS SUPPORTING SHORTWAVE IN
ZONAL FLOW ALOFT. PRECIP PROBABILITIES HAVE THUS BEEN ESCALATED
THROUGHOUT THE DAY...CUMULATING IN LIKELY TO CATEGORICAL NUMBERS
BY AFTN ACROSS ALL COUNTIES.
GIVEN THE EXPECTED HEAT...AND THE INSTABILITY PROGNOIS RESULTING
FM THE STRONG WARM...MOIST...ADVECTION IN ADVN OF THIS SYSTEM...COMBINED
WITH A STRONG WIND FIELD FOR THIS TIME OF YEAR...THE SEVERE POTENTIAL
REMAINS IN THE MODERATE CATEGORY AS PER SPC GUIDANCE. THUNDERSTORMS
THAT FORM IN THIS ENVIRONMENT ARE LIKELY TO CONGEAL IN SHORT BOWING
SEGMENTS OR A THUNDERSTORM LINE... WITH WIDESPREAD...AND SIGNIFICANT
WIND DAMAGE BEING THE PRIMARY THREAT.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
FRONT WILL CONTINUE TO MOVE THROUGH THE AREA TONIGHT, WITH THE
THREAT FOR SEVERE WEATHER LINGERING THROUGH AT LEAST MIDNIGHT.
SFC BOUNDARY WILL CLEAR MOST OF THE REGION BY DAWN ON FRIDAY. A
SFC WAVE, OVER THE MIDWEST, WILL DRIFT EASTWARD ALONG THE FRONT
FRIDAY AND FRIDAY NIGHT AS THE SHORTWAVE TROUGH MOVES THROUGH THE
UPPER MIDWEST INTO THE OHIO VALLEY. THIS WILL KEEP IN THE RISK
FOR SHOWERS AND STORMS THROUGH THE PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS PUSH A SURFACE LOW OFF THE EAST COAST SATURDAY
NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN FOR SUNDAY AND MONDAY.
DRY WEATHER IS THUS FORECAST FOR SUNDAY AND MONDAY. AN UPPER
TROUGH IS PROGGED TO REMAIN OVER THE EAST COAST EARLY NEXT WEEK.
MODELS HINT AT A SURFACE LOW MOVING ALONG THE EAST COAST TUESDAY
AND WEDNESDAY. PLAN TO KEEP CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND WILL BE
GENERALLY A FEW DEGREES ABOVE NORMAL THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
GENL VFR WL PREVAIL OVRNGT...BUT SITUATION IS RAPIDLY EVOLVING AS A
LOW LEVEL JET OVR A CAPPED BOUNDARY LAYER WILL TRANSPORT WARMTH AND
MOISTURE NORTHEASTWARD OVRNGT. LLWS MENTION WL THUS BE MAINTAINED
IN THE TAFS AND THE CHC FOR ELEVATED TSRA WL BE ON THE INCRS
ALTHOUGH ACTUAL FORECAST WL HAVE TO AMENDED IN AS PER LACK OF
CONFIDENCE IN ACTUAL PLACEMENT OF POTENTIAL STORMS.
THE INVERSION SHOULD MIX OUT QUICKLY AFTER DAWN...AND SURFACE GUSTS
TO 25 OR 30 KT ARE EXPECTED FORECAST THROUGH THE REMAINDER OF THE
DAY.
HOWEVER... THE MAIN FORECAST ISSUE WL BE THE DVLPMNT AND COVERAGE
OF TSRA AS OUTFLOW FM A GREAT LAKES MCS...AS WELL AS THE CDFNT MOVE
TOWARD THE REGION. CONFIDENCE IS HIGH THAT MOST PORTS WL EXPERIENCE
THUNDERSTORMS WITH COVERAGE INCREASING FM N TO S AS THE DAY
PROGRESSES. IFR RESTRICTIONS IN HEAVY RAIN CAN BE ANTICIPATED AND
SFC GUSTS IN EXCESS OF 50KT ARE POSSIBLE.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
PCPN COVERAGE SHOULD TAPER DOWN SCATTERED FOR LATE THURSDAY NGT INTO
SATURDAY AS A SECONDARY FRONT PUSHES ACROSS THE TERMINALS. DRY VFR
CONDITIONS ARE EXPECTED UNDER SURFACE HIGH PRESSURE SUNDAY AND
MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
OHZ039>041-048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
PAZ020-021-029-031-073-075.
WV...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
WVZ001>004-012-021-022.
&&
15/22Hazardous weather outlook, Jul 25, 12:58 PM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT WED JUL 25 2012
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-261800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
158 PM EDT WED JUL 25 2012
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.
AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RISE ABOVE 100 DEGREES
IN MANY AREAS. HEAT RELATED ILLNESSES WILL BE POSSIBLE ON THURSDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MDZ001-PAZ013-014-022-023-074-076-WVZ023-041-261800-
GARRETT-LAWRENCE-BUTLER-ARMSTRONG-INDIANA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
158 PM EDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ007>009-015-016-261800-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
158 PM EDT WED JUL 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
SEVERE THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
EARLY FRIDAY. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 26, 1:38 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 AM EDT THU JUL 26 2012
OHZ040-041-049-050-PAZ020-021-029-WVZ001-002-260715-
ALLEGHENY PA-BEAVER PA-BROOKE WV-CARROLL OH-COLUMBIANA OH-HANCOCK WV-
HARRISON OH-JEFFERSON OH-WASHINGTON PA-
238 AM EDT THU JUL 26 2012
...A THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL
ALLEGHENY...HANCOCK...NORTHEASTERN BROOKE...NORTHEASTERN
HARRISON...NORTHERN JEFFERSON...NORTHWESTERN
WASHINGTON...SOUTHEASTERN CARROLL...SOUTHEASTERN COLUMBIANA AND
SOUTHWESTERN BEAVER COUNTIES...
AT 231 AM EDT...A THUNDERSTORM WAS CENTERED 4 MILES NORTHEAST OF
LEESVILLE LAKE PARK...MOVING EAST AT 40 MPH.
THIS STORM IS GENERATING INTENSE LIGHTNING AND MAY PRODUCE SMALL
HAIL. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SCIO... LEESVILLE LAKE PARK...
CARROLLTON... KILGORE... MECHANICSTOWN...
BERGHOLZ... SALINEVILLE... RICHMOND...
WINTERSVILLE... HAMMONDSVILLE... STEUBENVILLE...
WELLSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4069 8035 4031 8035 4040 8118 4060 8118
15
Thunderstorm Wind, Jefferson
- When
- July 26, 2:25 AM EST
- Where
- Jefferson County, Costonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 40.430, -80.620
Trees were reported down by media in Costonia.
Thunderstorm Wind, Columbiana
- When
- July 26, 1:45 PM EST
- Where
- Columbiana County, 0.52 mi W of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- 911 Call Center
- Coordinates
- 40.900, -80.860
Law enforcement reported trees and power lines down.
Thunderstorm Wind, Coshocton
- When
- July 26, 1:47 PM EST
- Where
- Coshocton County, 1.26 mi WNW of New Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -82.190
Law enforcement reported trees down.
Thunderstorm Wind, Coshocton
- When
- July 26, 1:50 PM EST
- Where
- Coshocton County, Tunnel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -82.050
Law enforcement reported trees and power lines down.
Hail, Tuscarawas
- When
- July 26, 1:51 PM EST
- Where
- Tuscarawas County, 2.07 mi N of Dover
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.550, -81.470
Hail, Tuscarawas
- When
- July 26, 1:55 PM EST
- Where
- Tuscarawas County, 2.07 mi N of Dover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.550, -81.470
Thunderstorm Wind, Belmont
- When
- July 26, 2:00 PM EST
- Where
- Belmont County, 0.69 mi N of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 39.890, -81.080
Amateur radio reported a large tree and power lines down.
Thunderstorm Wind, Belmont
- When
- July 26, 2:30 PM EST
- Where
- Belmont County, 1.38 mi S of Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- 911 Call Center
- Coordinates
- 40.030, -81.230
Law enforcement reported trees and power lines down.
Thunderstorm Wind, Jefferson
- When
- July 26, 2:50 PM EST
- Where
- Jefferson County, 0.87 mi NW of Toronto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- 911 Call Center
- Coordinates
- 40.460, -80.610
Law enforcement reported numerous trees and power lines down.
Thunderstorm Wind, Noble
- When
- July 26, 2:50 PM EST
- Where
- Noble County, Dungannon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.620, -81.570
Law enforcement reported a large tree down blocking the road.
Thunderstorm Wind, Jefferson
- When
- July 26, 2:55 PM EST
- Where
- Jefferson County, Tiltonsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.170, -80.700
A trained spotter reported a large tree down as well as power lines.
Thunderstorm Wind, Tuscarawas
- When
- July 26, 4:00 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -81.440
A trained spotter reported a church sustained some structural damage, with trees uprooted and power lines down.
Thunderstorm Wind, Tuscarawas
- When
- July 26, 4:20 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 40.490, -81.440
The public reported numerous trees down and a stop sign blown over.
Thunderstorm Wind, Guernsey
- When
- July 26, 4:30 PM EST
- Where
- Guernsey County, Kimbolton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -81.570
Emergency management reported 10 to 20 large trees down in Kimbolten.
Thunderstorm Wind, Carroll
- When
- July 26, 4:45 PM EST
- Where
- Carroll County, 0.87 mi SW of Sherrodsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- 911 Call Center
- Coordinates
- 40.490, -81.240
Law enforcement reported numerous trees and power lines down.
Thunderstorm Wind, Harrison
- When
- July 26, 4:55 PM EST
- Where
- Harrison County, 0.53 mi E of Cadiz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -80.990
Law enforcement reported trees and power lines down.
Thunderstorm Wind, Columbiana
- When
- July 26, 5:48 PM EST
- Where
- Columbiana County, 0.52 mi W of East Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.830, -80.540
Law enforcement reported trees and power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, July 26, 20122 deaths · 5 injured · $250,000 · EF0 · 53 events
- Flash Flood and Damaging Winds in Kentucky, July 26, 20121 death · 1 injured · $30,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in New York, July 26, 20121 death · 1 injured · $34,000 · 1 in hail · 17 events
- Tornadoes and Damaging Winds in New York, July 26, 2012$10 million · EF1 · 29 events
- Heat in Pennsylvania, July 26, 20121 death · 8 events
- Flood and Hail in Pennsylvania, July 26 to 27, 2012$1.5 million · 1 in hail · 39 events
- Hail and Damaging Winds in Georgia, July 26, 2012$3.0 million · 1 in hail · 10 events
- Hail and Damaging Winds in Ohio, July 26, 2012$131,000 · 2 in hail · 40 events
- Tornadoes and Hail in Pennsylvania, July 26, 2012$104,000 · EF1 · 14 events
- Damaging Winds in New York, July 26, 2012$171,000 · 50 kt wind · 17 events
- Damaging Winds in West Virginia, July 26, 2012$245,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Kentucky, July 26 to 27, 2012$306,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402053, 402054, 402056, 402057, 402049, 402050, 402059, 402061, 402062, 402063, 402083, 402065, 402066, 402474, 402068, 402069, 402071.